Digestive Disorders / Gastroenterology Expert Forum
TPN
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

TPN


  Does TPN cause liver problems?  
  Jennie
Dear Jennie,
Many patients on home total parenteral nutrition have abnormal liver function tests. There are two patterns of liver dysfunction, a cholestatic pattern and a liver inflammation pattern. In the cholestatic pattern an enzyme called alkaline phosphatase is elevated and indicates poor bile flow out of the liver. The pattern of liver inflammation indicates damage to liver cells and can lead to fatty infiltration, scarring and inflammation and cirrhosis and is usually associated with more of an elevation in the liver enzymes called transaminases (SGOT and SGPT).
The cause of liver dysfunction in patients on home TPN is multifactorial. In children, the degree of prematurity, infection, inability to consume food orally, the extent of intestinal dysfunction, the number of surgical procedures, duration on TPN and the long-term administration of excessive calories are associated risk factors. Cholestasis has been reported from 7.4-42.1% of infants due to the immaturity of the development of hepatic excretory system. In adults, pre-existing liver disease, sepsis (severe infection), drugs, pre-existing malnutrition, extent of bowel resection and damage to the bowel, excess non-protein calories, little or no oral intake and duration on TPN are all risk factors. In addition to liver dysfunction patients on TPN have an increased risk of biliary sludge and gallstones. A medication called ursodeoxycholic acid (Actigall) has been helpful in some patients on long-term TPN to reduce cholestasis.
Limiting the number of calories until it is established that the patient can handle the load and encouraging oral intake even while on TPN have also been suggested to reduce the incidence of TPN induced liver disease. I hope you find this information helpful.
This response is being provided for general informational purposes only and should not be considered medical advice or consulation. Always check with your personal physician when you have a question pertaining to your health.
If you wish to be seen at our institution please call 1-800-653-6568, our Referring Physicians' Office and make an appointment to see Dr. Muszkat, one of our experts in Gastroenterology.
HFHSM.D.-ym
*Keywords: total parenteral nutrition, liver disease
Related Discussions
Avatar_n_tn






Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank